0
We're unable to sign you in at this time. Please try again in a few minutes.
Retry
We were able to sign you in, but your subscription(s) could not be found. Please try again in a few minutes.
Retry
There may be a problem with your account. Please contact the AMA Service Center to resolve this issue.
Contact the AMA Service Center:
Telephone: 1 (800) 262-2350 or 1 (312) 670-7827  *   Email: subscriptions@jamanetwork.com
Error Message ......
ARTICLE |

Possible Nafcillin-Warfarin Interaction

Greta M. Heilker, PharmD; John W. Fowler Jr, MD; Timothy H. Self, PharmD
Arch Intern Med. 1994;154(7):822-824. doi:10.1001/archinte.1994.00420070152023.
Text Size: A A A
Published online

There are multiple reports of drug interactions with warfarin in the literature. Many of these result in resistance to warfarin therapy due to enzyme inducers such as barbiturates, carbamazepine, and rifampin, with resulting decreased warfarin effect and prothrombin time (PT).1-3 Nafcillin is not well documented as an inducer of drug metabolizing enzymes, yet it appears to have this effect on warfarin.4 We recently observed a possible interaction between nafcillin and warfarin.

Report of a Case.  A 71-year-old woman was admitted with a 3-month history of left lower extremity swelling and a 3-week history of pain, tenderness, and edema. On admission, an attempted left lower leg ultrasound was unsuccessful due to swelling of the lower leg. Therefore, her admitting diagnosis was rule-out deep vein thrombosis vs cellulitis of the lower leg. Her medicines prior to admission included levothyroxine (0.125 μg daily), extended-release nifedipine (60 mg twice daily), extended-release potassium

Topics

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

First Page Preview

View Large
First page PDF preview

First Page Preview

View Large
First page PDF preview

Figures

Tables

References

Correspondence

CME
Also Meets CME requirements for:
Browse CME for all U.S. States
Accreditation Information
The American Medical Association is accredited by the Accreditation Council for Continuing Medical Education to provide continuing medical education for physicians. The AMA designates this journal-based CME activity for a maximum of 1 AMA PRA Category 1 CreditTM per course. Physicians should claim only the credit commensurate with the extent of their participation in the activity. Physicians who complete the CME course and score at least 80% correct on the quiz are eligible for AMA PRA Category 1 CreditTM.
Note: You must get at least of the answers correct to pass this quiz.
Your answers have been saved for later.
You have not filled in all the answers to complete this quiz
The following questions were not answered:
Sorry, you have unsuccessfully completed this CME quiz with a score of
The following questions were not answered correctly:
Commitment to Change (optional):
Indicate what change(s) you will implement in your practice, if any, based on this CME course.
Your quiz results:
The filled radio buttons indicate your responses. The preferred responses are highlighted
For CME Course: A Proposed Model for Initial Assessment and Management of Acute Heart Failure Syndromes
Indicate what changes(s) you will implement in your practice, if any, based on this CME course.
Submit a Comment

Multimedia

Some tools below are only available to our subscribers or users with an online account.

Web of Science® Times Cited: 5

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

Related Content

Customize your page view by dragging & repositioning the boxes below.

Jobs
brightcove.createExperiences();